Texas, 2005

Flash Flooding in Texas, August 4, 2005

August 4, 2005 · NWS EWX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 4, 3:46 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 4, 3:46 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
446 PM CDT THU AUG 4 2005

.UPDATE...
UPDATED FORECAST TO TWEAK POPS FOR THIS EVENING BASED ON LATEST
RADAR TRENDS AND ADD MENTION OF LOCALLY HEAVY RAINFALL FOR OUR
NORTHERN TIER OF COUNTIES.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 347 PM CDT THU AUG 4 2005)

DISCUSSION...

HIGH ALOFT IS NORTHWEST OF SOUTH CENTRAL TEXAS THIS MORNING...AND IS
FORECAST TO BUILD SLOWLY SOUTH AND SOUTHEAST THE NEXT FEW DAYS. IN
THE MEANTIME...WEAK LARGE SCALE TROF LINGERS ALOFT OVER THE AREA IN
LIGHT WIND FIELD AND IS FORECAST TO DRIFT EAST OF SOUTH CENTRAL
TEXAS NEXT WEEK...AS A WEAK SUMMER SUBTROPICAL HIGH SLOWLY EVOLVES
OVER THE AREA FROM THE WEST.

THROUGH THIS EVENING...THE 500 TO 200 HPA LOW HAS MOVED WEST OF RIO
GRANDE...WITH LARGE SCALE TROF OVER AREA.  LEFT OVER DAYTIME SHOWERS
OR THUNDERSTORMS EXPECTED TO LINGER THROUGH PART OF THE
EVENING...THEN DECREASE LATER TONIGHT...EXCEPT FOR NORTH PART
OF SOUTH CENTRAL TEXAS...OVER THE HILL COUNTRY...WHERE MESO
BOUNDARY TO THE NORTH MAY KEEP SHOWERS ACITIVE A LITTLE LONGER. ON
FRIDAY THROUGH SUNDAY...TROF CONTINUES AT 700 TO 250 HPA OVER THE
AREA.  THIS PATTERN COMBINED WITH DAYTIME HEATING SUPPORTS CONTINUED
SUMMER DAYTIME TO EVENING SHOWERS OR THUNDERSTORMS FRIDAY THROUGH
SUNDAY.

ON MONDAY...700 TO 250 HPA TROF IS FORECAST TO DRIFT SLOWLY EAST.
LAST SEVERAL FORECAST CYCLES CONT TO SHOW THE MONDAY UPPER LEVEL
TROF NEAR ENOUGH TO SOUTH CNTRL TX TO WARRANT MENTION OF WDLY SCT
SHOWERS OR THUNDERSTORMS MONDAY.  BY TUESDAY TO THURSDAY OF NEXT
WEEK...FORECASTS SHOW RIDGE ALOFT SLOWLY BUILDING OVER THE AREA FROM
THE WEST.  WILL KEEP ISOLATED TO WDLY SCT SHOWERS OR THUNDERSTORMS
OVER THE EASTERN PART OF SOUTH CENTRAL TEXAS TUESDAY TO THURSDAY...
CLOSER TO WEAK LOW ALOFT FCST TO BE EAST OF SOUTH TEXAS.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/13/PM
Hazardous weather outlook, Aug 4, 4:13 AM CST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 AM CDT THU AUG 4 2005

TXZ171>173-183>194-202>209-217>225-228-051015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
513 AM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH EARLY EVENING OVER MAINLY THE NORTHERN HALF OF SOUTH
CENTRAL TEXAS AND ALONG THE RIO GRANDE PLAINS. SOME OF THESE
STORMS COULD MOVE VERY SLOWLY AND PRODUCE LOCALLY HEAVY RAINFALL
WHICH MAY CAUSE BRIEF FLOODING OF SMALL STREAMS AND URBAN AREAS.
GUSTY WINDS ARE ALSO POSSIBLE IN AND NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 88 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Gillespie

When
August 4, 6:30 PM CST to 9:00 PM CST
Where
Gillespie County, Luckenback
Reported by
LAW ENFORCEMENT
Coordinates
30.183, -98.750

Thunderstorms formed over Gillespie and Kendall Counties in the mid afternoon and produced a general 1 inch rainfall over the two counties. Heaviest amounts in Gillespie County were 4 inch totals about 3 miles north of Fredericksburg and near Luckenbach. Flash flooding was reported from the intersection of FM2323 and FM648 southeastward through Fredericksburg to Luckenbach. Also closed due to high water were FM1376 and FM1888 near Luckenbach.

Flash Flood, Kendall

When
August 4, 7:30 PM CST to 9:00 PM CST
Where
Kendall County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.917, -98.683

Thunderstorms formed over Gillespie and Kendall Counties in the mid afternoon and produced a general 1 inch rainfall over the two counties. Heaviest amounts in Kendall County were 4 inch totals about 10 miles north of Sisterdale. Flash flooding was reported over much of the northern half of Kendall County. Officials reported that FM1376, FM1888 and FM473 were closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469288, 5469289.